Alert archive / Ohio / Special Weather Statements in 2022

Special Weather Statement, NWS Cleveland, OH

March 26, 2022Geauga County, Portage County, Trumbull County, Ohio

NWS Cleveland, OH issued this special weather statement at Mar 26, 2022, 8:37 AM EDT for Geauga County, Portage County, Trumbull County, Ohio. It was in force for 83 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 26, 2022, 8:37 AM EDT (12:37 UTC)
Expired
Mar 26, 2022, 10:00 AM EDT
In force
83 min
Issued by
NWS Cleveland, OH

Counties Geauga County, OH, Portage County, OH, Trumbull County, OH

The radar

The Cleveland radar (KCLE), 70 km from the middle of the area, began a volume at 12:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 0.6 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2022-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2022-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 259 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
477 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
259 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

697 
WWUS81 KCLE 261237
SPSCLE

Special Weather Statement
National Weather Service Cleveland OH
837 AM EDT Sat Mar 26 2022

OHZ011>014-021>023-033-261400-
Summit OH-Geauga OH-Portage OH-Lake OH-Mahoning OH-Trumbull OH-
Cuyahoga OH-Ashtabula Inland OH-
837 AM EDT Sat Mar 26 2022

...An area of snow showers will affect northern Portage...Trumbull...
northern Mahoning...Geauga...northeastern Cuyahoga...southern Lake...
northeastern Summit and southern Ashtabula Counties Until 1000 AM
EDT....

At 835 AM EDT, radar indicated multiple snow showers east of 
Cleveland all the way to the Pennsylvania line moving east at 25 mph.

HAZARDS INCLUDE...
Visibility dropping to less than three quarters of a mile...
Up to 1 inch of quick snow accumulation...

Locations impacted include...
Youngstown, Warren, Willowick, Ravenna, Chardon, Euclid, Mentor,
Cleveland Heights, Solon, Willoughby, Hudson, Niles, Twinsburg,
Eastlake, Streetsboro, Warrensville Heights, Macedonia, Campbell,
Hubbard and Cortland.

Use extra caution if you must travel. Rapid changes in visibility and
potentially slick roads may lead to accidents.

LAT...LON 4105 8052 4109 8103 4124 8154 4161 8154
      4164 8148 4172 8052
TIME...MOT...LOC 1235Z 274DEG 22KT 4143 8143 

$$

Garuckas

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this special weather statement went out at Mar 26, 6:42 AM EDT, 1 hour 55 minutes earlier.

Area forecast discussion, Mar 26, 6:42 AM EDT, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
642 AM EDT Sat Mar 26 2022

.SYNOPSIS...
A surface trough over the area will continue to move east today with
the associated surface low moving off the New England Coast by
Sunday morning. High pressure will begin to push south over the area
by Sunday night, becoming dominant over the area on Monday. This
high will persist into Wednesday before the next low pressure system
moves from the central United States toward the area. This system
will move a warm front north across the area on Wednesday afternoon,
followed by a cold front on Thursday.

&&

.NEAR TERM /THROUGH SUNDAY/...
The forecast in the near term remains complex as a trough continues
to dig south across the eastern U.S., ushering in much colder area
with it. This system will have two phases during the near term,
first bringing snowfall to the area primarily driven by synoptic
forcing, then transitioning to predominately lake effect snow.

For this morning into the afternoon hours, the dominating factor of
how much snow will accumulate is how quickly surface temperatures
decrease. Model guidance continues to increase CAA over the area
quicker this morning, leading to overall high temperatures today
only reaching into the mid 30s. In conjunction with the surface
temperatures, 850-mb temperatures will quickly fall to -8 to -10C by
this afternoon and wet-bulb temperatures are expected to remain near
or below freezing the entire period. This suggests that snow will
become the predominant weather type with less mixing of rain
compared to previous forecast. Hi-Res model guidance continues to
suggest an increase QPF and snow totals particularly over NE OH due
to these colder temperatures. With enhanced isentropic lift and
ample low level moisture, efficient snowfall may result in areas
which could lead to localized 1-3 inches through the afternoon
hours. With recent temperatures warming the surface, the snow will
most efficiently accumulate on grassy and elevated surfaces, but may
stick to roadways in areas where the heaviest snowfall rates occur.

As the upper-level trough and associated surface low continue to
shift east throughout today, winds across the area will back into a
predominately northwest flow. This will setup an ideal fetch across,
a now unfrozen, Lake Erie and mark the transition to predominately
lake driven snowfall by this evening. 850-mb temperatures are
expected to continue to plunge into Sunday, dropping as low as -16
to -18C by Sunday morning. This temperature contrast will be enough
to result in moderate lake induced instability with CAPE values
exceeding 500 J/kg by Sunday morning with equilibrium levels
climbing to 6-8kft. These conditions will last through the remainder
of the near term, especially because ample low and mid level
moisture will persist, not allowing for any dry air to slow the
snowfall. Snowfall rates at times may exceed 1"/hr, especially in
the higher terrain in NW PA and NE OH. There is high confidence in
this heavy snowfall occurring, the biggest uncertainty is where the
highest totals will occur. Strong winds off the lake may allow for
the highest totals to push further inland than typical. As a result,
the highest totals with this update are expected in southern Erie
County PA, but will need to be monitored for the potential shift
further south into Crawford County.

With growing confidence in the widespread snowfall today through the
remainder of the weekend, winter weather headlines have been issued
for the snowbelt areas. A Winter Storm Warning has been issued for
the southern portion of Erie County PA with 8-10" of snow expected
by 00Z Monday. A Winter Weather Advisory has been issued for
Crawford County PA, inland Ashtabula, Geauga, Lake, and Cuyahoga
Counties with 4-6" of snow expected. Other counties along and east
of I71 are expected to receive 1-3" of snow.

With such a potent trough, high temperatures today will only reach
into the mid-30s with cold overnight lows dropping into the low 20s.
Gusty winds throughout the day today will make the temperature feel
closer to 20 degrees. Temperatures won't rebound much on Sunday,
only reaching into the low 30s for western counties, remaining in
the 20s for the eastern counties.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
With a broad upper trough across the eastern Great Lakes and New
England, another piece of energy will slide southeast across Lake
Ontario on Sunday night. While the deeper moisture associated with
this system will be east of the area by this time, a cold airmass
with 850mb temperatures around -18C will remain across NW
Pennsylvania with moisture from Lake Huron. The influence of high
pressure building in from the west accompanied by much drier and
subsidence should limit additional accumulations and result in
clearing skies in Ohio while light and fluffy snow continues in NW
Pennsylvania. For this reason, and with some enhancement possible
due to the passing wave aloft, the headlines continue through Sunday
night in NW Pennsylvania. Conditions will feel cold and blustery
with wind chills values approaching zero downwind of Lake Erie. Snow
will gradually diminish through the day on Monday as the flow across
Lake Erie finally starts to back, directing any lingering snow and
connection to upstream moisture to shift into New York. We continued
to trend temperatures colder on this cycle on Monday with highs in
the mid 20s in Pennsylvania for a second day in a row. Monday night
will also be quite cold with temperatures in the teens to near 20.

By Tuesday surface high pressure will shift to the east, with upper
level ridging building overhead. This will allow for some
modification of the airmass, although still remaining well below
normal with temperatures in the 30s to lower 40s. Chances of
precipitation return to the local area by Tuesday night as shortwave
energy rounds the ridge aloft, and enhances lift along the elevated
warm front. Warming aloft is expected to outpace warming at the
surface and may result in mixed precipitation on Tuesday night. The
challenge at this time scale is determining how long it takes for
low levels to saturate, along with coverage and timing of
precipitation. For this reason, only included a rain/snow mix in the
forecast but will continue to monitor thermal profiles and the need
to add some mixed precipitation if trends continue.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
High amplitude ridge expands north across the eastern Great Lakes on
Wednesday. The surface warm front is expected to lift north across
the forecast area as surface low pressure moves north into
Wisconsin. Lowered pops during the daytime on Wednesday as models
generally show a break in moisture in the warm sector. A dramatic
change in temperatures in expected with highs approaching 70 degrees
in the southern counties. The occluded front is expected to wrap in
from the west on Thursday accompanied by breezy conditions, showers,
and a low chance of thunderstorms. Thursday is expected to be
another warm day with temperatures actually trending towards normal
behind the front by Friday.

&&

.AVIATION /12Z Saturday THROUGH Wednesday/...
Conditions have deteriorated this morning to widespread MVFR
ceilings with isolated IFR visibilites in areas with the
heaviest snow. This trend will continue through much of the TAF
period as widespread snow is expected across the area. KTOL and
KFDY will gradually improve this afternoon as the snow moves
east, but ceilings will linger at MVFR heights on the backside
of the departing low. This evening, lake effect snow will kick
in, impacting KCLE, KERI, and KYNG. In areas of the heaviest
bands of snow, visibilities may drop to LIFR at times, however
confidence is low on the timing of that so have opted to cap it
at IFR visibilities in the TAFs.

West winds of 10-15 knots, gusting up to 20 knots, will back to
northwesterly winds with the passage of the cold front this
morning and increase to 15-20 knots, gusting to near 30 knots
for western terminals and 25 knots for eastern terminals during
the daytime hours. Winds will gradually begin to weaken after
00Z Sunday and remain out of the northwest.

Outlook...Non-VFR likely with periods of snow Saturday night all
areas and then in the snowbelt Sunday. A period of Non-VFR
possible in the east Monday. Non-VFR possible Tuesday night into
Wednesday with rain/snow.

&&

.MARINE...
Small Craft Advisories remain in effect for all of Lake Erie with
westerly winds of 20-25 knots, veering to northwesterly tonight.
Waves of 5 to 8 feet are expected to build on the central and
eastern portions of the lake. The Small Craft Advisory has been
extended to 10 AM Sunday west of Vermilion and 10 AM Monday for the
remainder of the lake to allow a little more time for winds and
waves to subside. Conditions are expected to finally improve on
Monday across the western half of the lake as high pressure starts
to build but there is a chance the Small Craft Advisory may need to
continue a little longer on the east end of Lake Erie. Surface high
pressure is finally expected to be centered directly overhead by
Monday night.

Winds are expected to veer around to easterly by Tuesday as high
pressure builds to the east and low pressure approaches from the
Plains. These winds will increase to 10 to 20 knots Tuesday night
into Wednesday ahead of a warm front approaching from the south.
Winds will shift to southerly as the warm front lifts north of Lake
Erie later on Wednesday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Winter Weather Advisory from noon today to 2 PM EDT Sunday for
     OHZ011>014.
PA...Winter Weather Advisory from 5 PM this afternoon to 5 AM EDT
     Monday for PAZ003.
     Winter Storm Warning from 5 PM this afternoon to 5 AM EDT
     Monday for PAZ002.
MARINE...Small Craft Advisory until 10 AM EDT Monday for LEZ145>149.
     Small Craft Advisory until 10 AM EDT Sunday for LEZ142>144.

&&

SYNOPSIS...Campbell
NEAR TERM...Campbell
SHORT TERM...KEC
LONG TERM...KEC
AVIATION...Campbell
MARINE...KEC
Hazardous weather outlook, Mar 26, 4:19 AM EDT, 4 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
419 AM EDT Sat Mar 26 2022

PAZ002-270830-
Southern Erie-
419 AM EDT Sat Mar 26 2022

...WINTER STORM WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 AM
EDT MONDAY...

This Hazardous Weather Outlook is for northwest Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

Wind chill values are expected to be in the single digits Sunday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ003-270830-
Crawford-
419 AM EDT Sat Mar 26 2022

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
5 AM EDT MONDAY...

This Hazardous Weather Outlook is for northwest Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

Wind chill values are expected to be in the single digits Sunday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ011>014-270830-
Cuyahoga-Lake-Geauga-Ashtabula Inland-
419 AM EDT Sat Mar 26 2022

...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TODAY TO 2 PM EDT
SUNDAY...

This Hazardous Weather Outlook is for northeast Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

Wind chill values are expected to be in the single digits Sunday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ003-006>010-017>023-027>033-036>038-047-089-PAZ001-270830-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Hancock-Seneca-Huron-Medina-
Summit-Portage-Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-
Stark-Mahoning-Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-
Northern Erie-
419 AM EDT Sat Mar 26 2022

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Wind chill values are expected to be in the single digits Sunday
night, with the coldest wind chill temperatures along and east of
I71.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-270830-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
419 AM EDT Sat Mar 26 2022

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 26, 7:22 AM EDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Cleveland OH
722 AM EDT Sat Mar 26 2022

OHZ011-013-014-022-023-261215-
Geauga OH-Portage OH-Trumbull OH-Cuyahoga OH-Ashtabula Inland OH-
722 AM EDT Sat Mar 26 2022

...An area of snow showers will affect northern Portage...Trumbull...
Geauga...Cuyahoga and southern Ashtabula Counties Until 815 AM EDT...

At 714 AM EDT, radar indicated several bursts of moderate to heavy
snow showers, affecting areas from Cleveland east to Warren. These
snow showers are moving east at 25 mph.

HAZARDS INCLUDE...
Visibility dropping to less than a half mile at times...

A quick coating of snow is possible on roadways, especially inland
from Lake Erie.

Locations impacted include...
Cleveland, Warren, Ravenna, Chardon, Parma, Lakewood, Cleveland
Heights, Strongsville, Westlake, North Royalton, Kent, Solon, Niles,
Streetsboro, Warrensville Heights, Hubbard, Cortland, Newton Falls,
South Russell and Lordstown.

Use caution if traveling this morning. Rapid changes in visibility
and potentially slick roads may lead to accidents.

LAT...LON 4163 8053 4114 8053 4116 8138 4131 8138
      4131 8140 4135 8140 4135 8159 4133 8159
      4135 8197 4150 8197 4148 8189 4150 8180
      4149 8174 4154 8164
TIME...MOT...LOC 1114Z 267DEG 21KT 4141 8105

Clark
Special weather statement, Mar 26, 8:36 AM EDT, 1 minute before
Special Weather Statement
National Weather Service Cleveland OH
836 AM EDT Sat Mar 26 2022

OHZ009>011-019-020-029>031-038-261400-
Holmes OH-Huron OH-Erie OH-Richland OH-Medina OH-Lorain OH-
Cuyahoga OH-Ashland OH-Wayne OH-
836 AM EDT Sat Mar 26 2022

...A line of snow showers will affect Richland...eastern Huron...
Erie...southwestern Cuyahoga...Medina...Ashland...Wayne...Lorain and
northern Holmes Counties Until 1000 AM EDT....

At 834 AM EDT, radar indicated snow showers along a line extending
from near Vermilion to near Wakeman to Savannah to 8 miles southwest
of Loudonville, moving east at 30 mph. Expect visibilities to drop
along I-80 and along I-71.

HAZARDS INCLUDE...
Visibility dropping to less than three quarters of a mile...
Up to 1 inch of quick snow accumulation...

Locations that may be impacted include...Cleveland, Lorain, Elyria,
Mansfield, Medina, Wooster, Ashland, Norwalk, Western Vermilion,
Vermilion, Parma, Lakewood, Strongsville, Brunswick, Westlake, North
Royalton, North Ridgeville, Avon Lake, Wadsworth and Amherst.

Use extra caution if you must travel. Rapid changes in visibility and
potentially slick roads may lead to accidents.

LAT...LON 4055 8256 4099 8262 4129 8257 4139 8252
      4138 8246 4143 8236 4143 8227 4147 8218
      4152 8201 4149 8193 4148 8177 4129 8167
      4128 8169 4099 8169 4098 8167 4059 8167
TIME...MOT...LOC 1234Z 282DEG 24KT 4139 8239 4127 8233 4099 8236 4056
8236
Special weather statement, Mar 26, 8:37 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Cleveland OH
837 AM EDT Sat Mar 26 2022

OHZ011>014-021>023-033-261400-
Summit OH-Geauga OH-Portage OH-Lake OH-Mahoning OH-Trumbull OH-
Cuyahoga OH-Ashtabula Inland OH-
837 AM EDT Sat Mar 26 2022

...An area of snow showers will affect northern Portage...Trumbull...
northern Mahoning...Geauga...northeastern Cuyahoga...southern Lake...
northeastern Summit and southern Ashtabula Counties Until 1000 AM
EDT....

At 835 AM EDT, radar indicated multiple snow showers east of
Cleveland all the way to the Pennsylvania line moving east at 25 mph.

HAZARDS INCLUDE...
Visibility dropping to less than three quarters of a mile...
Up to 1 inch of quick snow accumulation...

Locations impacted include...
Youngstown, Warren, Willowick, Ravenna, Chardon, Euclid, Mentor,
Cleveland Heights, Solon, Willoughby, Hudson, Niles, Twinsburg,
Eastlake, Streetsboro, Warrensville Heights, Macedonia, Campbell,
Hubbard and Cortland.

Use extra caution if you must travel. Rapid changes in visibility and
potentially slick roads may lead to accidents.

LAT...LON 4105 8052 4109 8103 4124 8154 4161 8154
      4164 8148 4172 8052
TIME...MOT...LOC 1235Z 274DEG 22KT 4143 8143

Garuckas

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 3:44 AM EDTWinter Weather AdvisoryCLEAshtabula, Cuyahoga, Geauga, Lake48 hr
Mar 26, 7:22 AM EDTSpecial Weather StatementCLEGeauga, Portage, Trumbull53 min
Mar 26, 8:36 AM EDTSpecial Weather StatementCLEAshland, Lorain, Medina, Richland, Wayne84 min
Mar 26, 12:32 PM EDTLow Water AdvisoryCLE3 hr
Mar 26, 3:44 AM EDTWinter Storm WarningCLEErie48 hr

Nearby

Special Weather Statements in Ohio, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.